Dickson polynomials and irreducible polynomials over finite fields

Shuhong Gao, Gary L. Mullen

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


In this paper we establish necessary and sufficient conditions for Dn(x, a) + b to be irreducible over Fq, where a, b ∈ Fq, the finite field Fq of order q, and Dn(x, a) is the Dickson polynomial of degree n with parameter a ∈ Fq. As a consequence we construct several families of irreducible polynomials of arbitrarily high degrees. In addition we show that the following conjecture of Chowla and Zassenhaus from 1968 is false for Dickson polynomials: if f(x) has integral coefficients and has degree at least two, and p is a sufficiently large prime for which f(x) does not permute Fp, then there is an element c ∈ Fp so that f(x) + c is irreducible over Fp. We also show that the minimal polynomials of elements which generate one type of optimal normal bases can be derived from Dickson polynomials.

Original languageEnglish (US)
Pages (from-to)118-132
Number of pages15
JournalJournal of Number Theory
Issue number1
StatePublished - Oct 1994

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'Dickson polynomials and irreducible polynomials over finite fields'. Together they form a unique fingerprint.

Cite this